Alert archive / New York / Freeze Watches in 2021
Freeze Watch 7, NWS New York, NY
NWS New York, NY issued this freeze watch at Nov 15, 2021, 3:51 PM EST for Richmond County, New York. It took effect at Nov 17, 2021, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 15, 2021, 3:51 PM EST (20:51 UTC)
- In effect from
- Nov 17, 2021, 1:00 AM EST
- Expired
- Nov 16, 2021, 3:54 AM EST
- In force
- Issued by
- NWS New York, NY
County Richmond County, NY
The radar
The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471 WWUS71 KOKX 152051 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 351 PM EST Mon Nov 15 2021 NYZ074-161315- /O.NEW.KOKX.FZ.A.0007.211117T0600Z-211117T1300Z/ Richmond (Staten Island)- 351 PM EST Mon Nov 15 2021 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Richmond (Staten Island) County. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
1 follow-up statement
344 WWUS71 KOKX 160854 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 354 AM EST Tue Nov 16 2021 NYZ074-161700- /O.UPG.KOKX.FZ.A.0007.211117T0600Z-211117T1300Z/ /O.NEW.KOKX.FZ.W.0008.211117T0600Z-211117T1300Z/ Richmond (Staten Island)- 354 AM EST Tue Nov 16 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EST WEDNESDAY... * WHAT...Subfreezing temperatures as low as 30. * WHERE...Richmond (Staten Island) County. * WHEN...From 1 AM to 8 AM EST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NJZ006-NYZ072-073-179-161700- /O.NEW.KOKX.FR.Y.0007.211117T0600Z-211117T1300Z/ Hudson-New York (Manhattan)-Bronx-Southern Nassau- 354 AM EST Tue Nov 16 2021 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST WEDNESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In New Jersey, Hudson County. In New York, New York (Manhattan), Bronx and Southern Nassau Counties. * WHEN...From 1 AM to 8 AM EST Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this freeze watch went out at Nov 15, 12:55 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Nov 15, 12:55 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service New York NY
1255 PM EST Mon Nov 15 2021
.SYNOPSIS...
A surface trough moves across this afternoon with high pressure
then building in from the south and west for Tonight and
Tuesday. The high pushes off shore Tuesday night through
Wednesday. High pressure gives way to an approaching cold front
Wednesday night into Thursday, moving through Thursday night.
High pressure builds in for the end of the week into the
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Deep troughing over the region this afternoon, with breezy
conditions between deepening New England low and high pressure
across the mid-Atlantic region. West winds of 15 to 20 mph with
gusts of 25 to 35 mph this afternoon, with the highest winds
along coastal areas. An isolated gust to 40 mph is not out of
the question.
Otherwise, trough axis aloft will move through this afternoon,
along with a surface trough. Considerable cloud cover and
widely scattered shower activity expected through this
afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
High pressure builds in tonight, allowing skies to clear. Winds will
diminish as well. However, winds do not look like they will go calm,
except for perhaps the interior. Therefore, tonight will not be an
optimal night for radiational cooling, especially along the coast.
Patchy frost is possible in the interior, due to the possibility of
decoupling there. Lows will be in the 30s region-wide tonight.
High pressure continues to builds in through Tuesday, allowing for
the dry and cool conditions to persist. Highs for Monday and Tuesday
will be rather similar, in the middle 40s to around 50.
Tuesday night will be a better night for radiational cooling with
the winds diminishing further. Outlying areas will dip into the 20s,
while all other areas will be in the 30s. More in the way of frost
is possible Monday night, even along the coast. However, areas where
the growing season has not ended will not see much in the way of
frost.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Upper level ridge Wednesday night into Thursday with offshore
surface high pressure at the surface. Then, upper level trough with
a surface cold front moves across Thursday night. Upper level trough
remains going into Friday with a transition to more zonal flow going
into next weekend. Upper level zonal jet streak approaches from
south and west for next Sunday. At the surface, high pressure builds
in from the west Friday into the weekend. A frontal system
approaches from the west for Sunday.
Warmer than normal temperatures expected Wednesday night into
Thursday. Forecast highs Thursday are reaching the mid to upper 60s.
The cold front moving across looks to be stronger with enhanced lift
and some surface CAPE ahead of it around 100 J/kg. Showers accompany
the front with a slight chance of thunderstorms. Brief heavy rain
and gusty winds will be possible. Strong cold air advection behind
the cold front, so this could result in a combination of rain and
snow showers for interior locations late Thursday night into early
Friday morning.
Dry weather and below normal temperatures in store for Friday
through Saturday night. Forecast highs are in the upper 40s to near
50 while lows are mostly in the upper 20s to mid 30s. Warmer
temperatures forecast and closer to normal for highs Sunday with
high pressure moving offshore. Next chance of rain arrives Sunday
with approach of another system from the west.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A weak surface trough moves across the terminals this
afternoon. High pressure then builds in from the south and west
for tonight and Tuesday.
VFR. There is a chance of MVFR at KSWF this afternoon, and
included a tempo. East of the New York City terminals, there may
be a few areas of MVFR, however, confidence is not high enough
to include in the forecast.
Winds will remain westerly 15 to 20 kt with gusts generally 20
to 25 kt with higher gusts along the coast this afternoon.
Winds and gusts diminish this evening, and gusts are expected to
end late tonight. There is some uncertainty as to how frequent
gusts will be this afternoon, especially out the NYC metro
terminals, and the timing and ending of the gusts tonight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible for timing and strength of gusts into this
evening. Uncertainty with the timing of diminishing winds and
gusts, and timing of gusts ending.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...VFR. WNW gusts 15 to 20 kt.
.Wednesday...VFR.
.Thursday...VFR daytime. MVFR possible in showers at night.
.Friday...Chance MVFR with showers early, otherwise VFR with NW
gusts 20-25 kt.
.Saturday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A gale warning remains in effect for the ocean waters for tonight as
winds are expected to gust to 35 kt thanks to the increased pressure
gradient between the low to our north and the high to our southwest.
Gusts could occasionally gust to 35 kt this afternoon before
becoming frequent tonight. Elsewhere, SCA conditions expected with
gusts to 30 kt, with occasional gusts to 35 kt. Winds diminish for
Tuesday, but SCA may need to be extended on the ocean water through
Tuesday morning with 25 kt gusts still expected.
Waves on the ocean will build today to 4 to 7 ft and will begin to
diminish late tonight. Waves will fall below 5 ft Tuesday from west
to east.
Ocean seas below SCA Wednesday night and then forecast to be at SCA
levels Thursday through Friday. Bays of Long Island and Eastern Long
Island Sound as well as ocean have SCA level gusts forecast Thursday
through Friday night. Otherwise, sub-SCA conditions expected.
&&
.HYDROLOGY...
No hydrologic concerns are anticipated.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 5 AM EST Tuesday for ANZ331-332-335-
338-340-345.
Small Craft Advisory until 6 PM EST this evening for ANZ350-
353-355.
Gale Warning from 6 PM this evening to 5 AM EST Tuesday for
ANZ350-353-355.
&&
SYNOPSIS...JM/JP
NEAR TERM...JP/NV
SHORT TERM...JP
LONG TERM...JM
AVIATION...MET
MARINE...JM/JP/NV
HYDROLOGY...JM/JPHazardous weather outlook, Nov 15, 4:15 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service New York NY 415 AM EST Mon Nov 15 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-160915- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 415 AM EST Mon Nov 15 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-160915- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 415 AM EST Mon Nov 15 2021 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-160915- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 415 AM EST Mon Nov 15 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Nov 15, 3:41 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
341 PM EST MON NOV 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TORNADO 1 ESE REMSENBURG-SPEONK 40.81N 72.69W
11/13/2021 SUFFOLK NY NWS STORM SURVEY
EF-0 WITH 85 MPH WINDS CONFIRMED IN
REMSENBURG TO WESTHAMPTON. SEVERAL LARGE
TREES WERE UPROOTED, AND A CINDER WALL OF A
SALT BARN WAS BLOWN OUT.
&&
DSRNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.